Nevada, 2014Debris Flow in Nevada, September 21, 2014
September 21, 2014 · NWS REV · 1 event in 1 county or zone
Low pressure moved over west-central Nevada on the 21st, bringing slow-moving thunderstorms with heavy rainfall to the southern Dixie Valley during the afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure moved over west-central Nevada on the 21st, bringing slow-moving thunderstorms with heavy rainfall to the southern Dixie Valley during the afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Sep 21, 2:06 PM PST, 2 hours 9 minutes earlier.
Area forecast discussion, Sep 21, 2:06 PM PST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
306 PM PDT SUN SEP 21 2014
.SYNOPSIS...
SOUTHWEST FLOW AND BUILDING HIGH PRESSURE WILL THEN BRING WARMER AND
DRIER CONDITIONS TO THE REGION THROUGH THE MIDDLE OF THE WEEK, ALONG
WITH SMOKE TO THE REGION FROM THE ONGOING KING FIRE. STRONGER
LOW PRESSURE BRINGS INCREASING WINDS AND COOLER TEMPERATURES WITH
POSSIBLE RAIN LATER IN THE WEEK.
&&
.SHORT TERM...
LIGHT RAINFALL TODAY THROUGH THE SIERRA AND UP THROUGH FAR NORTHWEST
NEVADA AS THE LOW PRESSURE PIVOTED THROUGH THE AREA. THE AREA THAT
RECEIVED THE HIGHEST RAINFALL WAS IN EASTERN PERSHING AND CHURCHILL
COUNTIES LAST NIGHT WHERE UP TO 0.50" FELL. OTHERWISE, ONLY LIGHT
RAIN WAS REPORTED FOR OTHER AREAS.
A FEW ISOLATED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED IN WESTERN
NEVADA THIS AFTERNOON. ONE SHOWER THAT MOVED INTO FERNLEY EARLIER
PRODUCED BRIEF, BUT HEAVY RAINFALL IN THE AREA. THIS GOES TO SHOW
THAT THE MOISTURE CONTENT IN THE AIR IS VERY HIGH, WITH EFFICIENT
PRECIPITATION. ISOLATED TO SCATTERED SHOWERS WILL CONTINUE THROUGH
THE EVENING HOURS, THEN TAPER OFF AS LOW PRESSURE MOVES OUT OF THE
REGION.
ABUNDANT CLOUD COVER HAS REMAINED OVER THE REGION ALL DAY, KEEPING
TEMPERATURES A BIT COOLER AND KEEPING THE AIR FROM MIXING. THIS WAS
A BIG FACTOR IN THE SMOKE IN THE TRUCKEE AREA NOT BEING ABLE TO MIX
OUT DUE TO THE LACK OF HEATING. WINDS AT RIDGE LEVEL HOWEVER ARE
SHIFTING TO THE SOUTHWEST AND WILL BRING ADDITIONAL SMOKE INTO TAHOE
BASIN AND RENO-CARSON-MINDEN AREAS AS WELL. A DENSE SMOKE ADVISORY
HAS BEEN ISSUED THROUGH MONDAY AFTERNOON IN ANTICIPATION THAT SMOKE
WILL BECOME WORSE OVER THE NEXT 24 HOURS. SMOKE DENSITY WILL ALSO
DEPEND HIGHLY ON FIRE ACTIVITY OVER THE NEXT FEW DAYS, SO THE DENSE
SMOKE ADVISORY WILL NEED TO BE REEVALUATED EACH AFTERNOON. BUT, WITH
THE SOUTHWEST FLOW EXPECTED TO CONTINUE, SMOKE WILL REMAIN IN THE
FORECAST THROUGH AT LEAST WEDNESDAY.
DRY AND WARM CONDITIONS WILL RETURN TO THE REGION MONDAY AND TUESDAY
AS HIGH PRESSURE BUILDS OVER THE REGION AND SOUTHWEST FLOW RETURNS
ALOFT. EXPECT TEMPERATURES TO INCREASE TO ABOVE NORMAL AGAIN WITH
MID TO UPPER 80S IN WESTERN NEVADA AND 70S IN THE SIERRA. HOON
.LONG TERM...WEDNESDAY THROUGH SUNDAY...
A TROUGH OVER THE EAST PACIFIC WILL PROVIDE BREEZY SOUTHWEST WINDS
BY MIDWEEK AHEAD OF A COLD FRONT WHICH WILL PROVIDE COOLER
CONDITIONS AND CHANCES FOR SHOWERS THE SECOND HALF OF THE WEEK. THE
FORECAST CONFIDENCE IN THE EXTENDED IS GOOD FOR WEDNESDAY AND
THURSDAY BEFORE DEGRADING SIGNIFICANTLY OVERNIGHT THURSDAY INTO
FRIDAY DUE TO LARGE DISCREPANCIES IN TIMING THE EJECTION OF THE
UPPER LOW.
FOR WED-THU, AXIS OF THE UPPER TROUGH WILL REMAIN JUST OFF THE WEST
COAST WITH GUSTY WINDS MAINLY CONCENTRATED NORTH OF INTERSTATE 80 AS
THE UPPER LEVEL JET BEGINS TO DROP ACROSS NE CALIFORNIA. STRONGER
WINDS LOOK TO BECOME MORE WIDESPREAD BY THURSDAY AHEAD OF A FRONT AS
THE SURFACE PRESSURE GRADIENT INTENSIFIES AND THE CORE OF 105+ KT
JET CROSSES THE SIERRA. SUSTAINED SW-W WINDS IN THE 15-25 MPH RANGE
ARE POSSIBLE THURSDAY BEFORE SHIFTING NORTHWEST BEHIND THE FRONT
WITH MODELS PUSHING THE FRONT THROUGH OVERNIGHT THURSDAY INTO EARLY
FRIDAY.
COOLER CONDITIONS ARE EXPECTED BEHIND THE FRONT WITH POSSIBLE HIGH
TEMPERATURES ACROSS WESTERN NEVADA ONLY IN THE UPPER 60S TO LOWER
70S AND LOWER 60S ACROSS SIERRA VALLEYS. CONSIDERABLE UNCERTAINTY
EXISTS WITH HOW QUICKLY THE LOW DEPARTS WITH THE GFS BEING MUCH
QUICKER THAN THE EC WHICH LINGERS THE LOW OVER THE REGION THROUGH
NEXT WEEKEND. THE EC WOULD PROVIDE US WITH A COOLER AND WETTER
FORECAST THAN THE WARMER AND DRIER SOLUTION OF THE GFS. LITTLE
CHANGE MADE IN THE FORECAST FOR NEXT WEEKEND AS TRENDS AND ENSEMBLE
RUNS OFFER LITTLE CONFIDENCE TO MAKE MANY ADJUSTMENTS. WILL MAINTAIN
SLIGHT CHANCES FOR SHOWERS AND A SLOWER WARMUP IN THE FORECAST
BEYOND FRIDAY. FUENTES
&&
.AVIATION...
THE KING WILDFIRE ALONG THE WEST SLOPES OF THE SIERRA WILL CONTINUE
TO PUSH SMOKE AND HAZE ACROSS THE TERMINALS WITH SURFACE VIS AS LOW
AS 1SM POSSIBLE AT KTVL/KTRK AND LESS THAN 3SM POSSIBLE AT
KCXP/KRNO. OTHERWISE, BRIEF PERIODS OF MVFR CIGS/VIS IN -SHRA ARE
POSSIBLE THROUGH 06Z THIS EVENING BUT CHANCES WILL REMAIN GENERALLY
BELOW 15% ACROSS ALL TERMINALS BEFORE DIMINISHING OVERNIGHT.
THE MAIN STORY INTO MIDWEEK WILL BE ANOTHER APPROACHING LOW PRESSURE
SYSTEM THAT WILL INCREASE SOUTHWESTERLY WINDS AND SMOKE TRANSPORT
INTO KTVL/KTRK/KCXP/KRNO. MOUNTAIN OBSCURATION AND DECREASED SURFACE
VIS WILL BE AN ISSUE AND WILL LIKELY CONTINUE EACH DAY THROUGH AT
LEAST THURSDAY ASSUMING THE KING FIRE REMAINS ACTIVE. FUENTES
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...DENSE SMOKE ADVISORY UNTIL 5 PM PDT MONDAY NVZ002-003.
CA...DENSE SMOKE ADVISORY UNTIL 5 PM PDT MONDAY CAZ072.
&&
FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
In the hours before
Special weather statement, Sep 21, 12:26 PM PST, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
126 PM PDT SUN SEP 21 2014
NVZ003-004-212100-
GREATER RENO-CARSON CITY-MINDEN AREA-WESTERN NEVADA BASIN AND RANGE
INCLUDING PYRAMID LAKE-
126 PM PDT SUN SEP 21 2014
...HEAVY RAINFALL NEAR FERNLEY...
AT 119 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF FERNLEY...OR 15 MILES
NORTHWEST OF LAHONTAN RESERVOIR...AND MOVING NORTHEAST AT 10 MPH.
OCCASIONAL LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER
HOUR...AND SMALL PEA SIZE HAIL...WILL OCCUR WITH THIS STORM.
* LOCATIONS AFFECTED THROUGH 200 PM PDT INCLUDE...FERNLEY...
WADSWORTH...AND INTERSTATE 80 FROM DERBY DAM TO FERNLEY.
HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING OF WATER
ON ROADWAYS. IN AREAS OF STEEP TERRAIN...MINOR ROCK SLIDES ARE
POSSIBLE. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.
&&
LAT...LON 3979 11943 3962 11916 3947 11930 3968 11955
TIME...MOT...LOC 2022Z 232DEG 9KT 3958 11930
TF
Debris Flow, Churchill
- When
- September 21, 4:15 PM PST
- Where
- Churchill County, 12.96 mi NNE of Frenchman to 12.91 mi NNE of Frenchman
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.443, -118.150
Up to 2 feet of mud was reported across state highway 121 (Dixie Valley Rd) around 10 miles north of the intersection with highway 50.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Michigan, September 21, 2014$400,000 · EF1 · 1 event
- Flash Flooding and Flood in Texas, September 21, 2014$510,000 · 13 events
- Flash Flood and Flooding in Texas, September 21 to 22, 2014$501,000 · 3 events
- Flash Flooding and Flooding in New Mexico, September 21 to 22, 2014$308,000 · 13 events
- Flash Flooding and Heavy Rain in New Mexico, September 21, 2014$130,000 · 6 events
- Flash Flooding in Nevada, September 21, 2014$10,000 · 6 events
- Flash Flooding in New Mexico, September 21 to 23, 2014$5,000 · 5 events
- Dense Fog in Texas, September 21, 20141 event
- Flash Flood in Colorado, September 21, 20141 event
- Hail in Arizona, September 21, 20141 in hail · 1 event
- Flood in Alaska, September 21 to 22, 20141 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542890.